What Is Naloxone (Narcan & Evzio) and How Does It Work?
In 2018, there were more than 400,000 people that died from an opioid overdose, the numbers for 2019 are predicted to be even higher. As the drug epidemic continues to grow, the medical community and emergency technicians scramble to find ways to help. One of the best ways to keep a person alive when they’ve overdosed on opioids is by using Naloxone.
Few understand what this drug is and what it does to the body. It’s known as an opioid antagonist that works hard to counteract the effects of heroin and other opioid-based drugs. Due to the immense drug problem going on in the United States, this medication was explicitly created to help quickly reverse an opioid overdose with the hope of saving lives. While it doesn’t work for everyone or every situation, it has tremendously helped to bring people back from the brink of death. This non-addictive medication can be given in doses up to 10 milligrams to treat respiratory depression.
How Is Naloxone Given?
When naloxone is administered, it connects with the opioid receptors to stop the effects of the drugs. A person overdosing on opioids or heroin who has stopped, or has shallow breathing, can quickly be revived with a dose of this medication. The FDA approves three administration methods, they are:
Only people with training can inject naloxone intravenously. Due to the overwhelming availability of this drug, many emergency kits are now coming with the injectable variety. It has a vial where a needle is used to measure out the proper amount. Some kits also come with an atomizer that allows it to be used as a nasal treatment too. The proper assembly and the administration of this medication is complex, and it should never be handled by anyone that doesn’t have training. The fear is that an incorrect dosage of medicine is delivered that is not suitable to revive the person. A recall was listed on these products a couple of years ago, and this method should be avoided except by a medical professional.
2. Nasal Spray
A nasal spray is one of the easiest ways to administer this medication. It’s simple because it can be sprayed into just one nostril while the person is lying down. The spray comes in a carton that has two doses available. This allows a repeat dose to be given if necessary. Anyone can administer this drug when it’s in a nasal spray, so it’s advisable to keep this on hand if a loved one has an opioid or heroin addiction.
3. Auto Injectable
Another easy way to administer this opioid antagonist is by an auto-injection device. Like that of the Epi-Pen, it allows someone to give a shot of naloxone in the leg. It’s also a simple way to get the medication flowing through the body quickly. It should be given on a muscle, preferably on the inner thigh area.
The 411 On Naloxone
There should be no fears when administering this medication to someone in trouble. It’s very safe, and you can almost tell an immediate response to the drug. There is always the risk for side effects when giving any medication, however, you must realize that the risk of an opioid or heroin overdose can be deadly. The side effects of this medication are not life-threatening, though caution should be used.
Not every person will respond to one dose of this medication, which is why the prepackaged kits often come with two. It depends on the concentration of drugs in a person’s system as to how much of the antagonist they will need. When it comes to stabilizing breathing, each person is unique in their requirements. Before using any product, make sure to read all the inserts that come with the medication thoroughly. The various formulations have different dosing instructions.
Once you have administered naloxone, you need to call for help. Never leave a person alone who is in this state. Call 911 and wait for a medical professional to assist. The person should not be left alone for at least two hours after they have been given the medication. The breathing can slow again or stop, and they may need a second dose. Just because you get them stabilized doesn’t mean they are out of danger. They need to be cleared by a doctor and get professional help for their dependency issues.
Taking The Next Step To Getting Help
Naloxone is the same as putting a band-aid on a gaping wound. It only helps in the immediate danger of overdose, but it doesn’t resolve the issue of opioid abuse. It may buy a person some time, but unless the underlying substance abuse problem is treated, then it’s likely they will overdose again. Dependency comes in all shapes and sizes, and when dealing with drugs like heroin, no one is safe.
It’s estimated that more than 130 people die every day in this country from an opioid overdose. Treatment is necessary to address the underlying issues, but many think they can handle this problem alone. The craving for the drug takes away all sense of reality and causes them to think or act in ways that are not normal. Many people are successful in ceasing use of cocaine, marijuana, and other drugs, but opioids almost always need professional intervention.
At St John’s Recovery Place, we treat people from all walks of life. The reason that people begin using drugs is for various purposes. For some, it’s because of the pain of the loss of a loved one, and for others, it’s the after-effects of a surgery that left them worse than they were before. Thankfully, there is hope and help to get through this difficult time. There is no better place to recover than in “The Sunshine State.” Here, you will be shown the support you need to conquer your demons. Every step of your journey is done with a team beside you rooting you on and ensuring that you are not another statistic.
We are not just another treatment program; we give you the tools you need to begin your life over. Call us today at (833) 397-3422. Our admissions professionals can answer your questions about insurance, pricing, and options for treatment. The call is the first step to taking control of your life. You want to live again, so let us help you!